The COPD Foundation does not endorse any of the medications listed in this article. Talk to your doctor about which medication is best for you before beginning any treatment.
It is estimated that between one in ten or even one in five patients with COPD are affected by osteoporosis.
Osteoporosis is a disease in which the mineral density of the bones is inappropriately low, compared with what is expected as a result of the normal aging process. The consequence of low bone density includes an increased risk of fractures. In the general population, osteoporosis is more prevalent in postmenopausal women and between men older than 75 years, probably due to age-related changes in sex hormones.
Karen Deitemeyer says she would go in for a bone density test every year and what brought her to question if she had osteoporosis was her chronic lower back pain.
“I finally mentioned it to my doctor and they did another bone density test, and realized I had compression fractures, way low on my spine. That’s what the pain and swelling was from,” she says.
Additional risk factors include lack of exercise, being underweight, poor nutritional status, alcohol and tobacco use. The use of systemic steroids is another risk factor. Unfortunately, many of these risk factors are shared by patients with COPD: advanced age, tobacco use, lack of exercise, low weight and systemic steroid use. Therefore, it is not surprising that osteoporosis is so common in patients with COPD.
Deitemeyer says that to help her osteoporosis, she started taking a Teriparatide injection daily for 24 months. She says this medication helped re-grow her bones.
The medication Deitemeyer was using contains a synthetic form of natural human hormone called parathyroid hormone (PTH). It works by causing the body to build new bone and by increasing bone strength and density (thickness).
Deitemeyer says one can only use that medication for two years, so after her two years were up, she switched back to Fosamax. It was during this time she was diagnosed with breast cancer and had to start taking an aromatase inhibitor.
“You take it because it is the best chance of not having a breast cancer recurrence. But one of the main side effects is that it causes more bone loss,” Deitemeyer says. “So after a year, my T-scores were worse than the two years when I injected myself. But I had no choice—it was my only option to prevent breast cancer recurrence.”
A T-score shows how much your bone mass varies or deviates from the average bone mass of a healthy adult.
Deitemeyer is constantly dealing with her different medications for her separate comorbidities, and is always on alert if she gets a twinge in her back, cautious to go up and down stairs and lift things up.
“I take calcium and Vitamin D every day, do weight-baring exercises, and diets are always good,” she says. “I keep active by walking…I live in Florida so I get outside a lot, and it does help.”
(Because of her breast cancer medications and corticosteroids, she is also taking another Biphosphonate, a much stronger one.)
“My advice to anyone who is on medication that contain a corticosteroid, is to get a bone density test. It’s one of the few that don’t hurt. It’s easy and you can really help yourself by doing so,” Deitemeyer.